Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

May 15, 1998Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 15, 1998, 7:43 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 7:43 PM CDT (00:43 UTC)
Expired
May 15, 1998, 8:30 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:55 PM CDTTornado F0Galva, ILBrief tornado downed powerlines and damaged rooftops in Galva.
May 15, 8:30 PM CDTThunderstorm Wind 56Lyndon, ILThunderstorm winds downed tree limbs producing light damage in the city of Lyndon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3559 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
3.7
Supercell composite
20.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS1 KMLI 160044 RRA
SVRMLI
ILC073-195-160130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 830 PM CDT

* AT 742 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF CLINTON OR 2 MILES WEST OF
  SPRING HILL MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING HILL                                AROUND 745 PM CDT
  ERIE                                       AROUND 745 PM CDT
  ALBANY                                     AROUND 750 PM CDT
  LEON CORNERS                               AROUND 750 PM CDT
  NEWTON CORNERS                             AROUND 750 PM CDT
  PORTLAND CORNERS                           AROUND 750 PM CDT
  MORRISON                                   AROUND 805 PM CDT
  ROCK FALLS                                 AROUND 815 PM CDT
  STERLING                                   AROUND 815 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:03 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 15, 2:03 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT FRI MAY 15 1998

18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT
INTO EASTERN KANSAS.  NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT
ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA.  ISODROSOTHERM
ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA.
SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT
ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED
ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND
PROFILER DATA.

PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE
AMOUNT OF MOISTURE AT 18Z.  BELIEVE BEST CHANCES FOR SEVERE LIE WITH
DEVELOPMENT OCCURRING IN WESTERN MISSOURI.  ADAP GRAPHICS INDICATE
CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG.  WITH MID LEVEL
WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING.  THUS
THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL
LOOKS GOOD.  AFTER MIDNIGHT CLEARING SKIES WITH FROPA.

TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT
WITH FWC/FAN NUMBERS.  HOWEVER WITH MODELS ALL UNDERDOING OVERALL
MOISTURE...I QUESTION THIS.  THUS CURRENT THINKING IS THAT 60 TO 65
MIGHT BE BETTER.

CID 061/70  DBQ 062/80  MLI 063/70  BRL 062/70

PIERCE

In the hours before

Local storm report, May 15, 7:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0710 PM    ZWINGLE                   IA   WIND GUST
05/15/98   JACKSON                        ESTIMATED 70 MPH WINDS
Local storm report, May 15, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0708 PM    MAQUOKETA CAVES           IA   1.0 INCH HAIL
05/15/98   JACKSON
Local storm report, May 15, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0708 PM    MAQUOKETA CAVES           IA   1.0 INCH HAIL
05/15/98   JACKSON
Local storm report, May 15, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    7 SW DUBUQUE              IA   TORNADO
05/15/98   DUBUQUE
Local storm report, May 15, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    7 SW DUBUQUE              IA   TORNADO
05/15/98   DUBUQUE
Local storm report, May 15, 7:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0755 PM    GALVA                     IL   TORNADO
05/15/98   HENRY                          POWER LINES AND TREES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:24 PM CDTTornado WarningDVNJo Daviess36 min
May 15, 7:53 PM CDTSevere Thunderstorm WarningDVNBureau62 min
May 15, 7:57 PM CDTTornado WarningDVNHenry33 min
May 15, 8:10 PM CDTTornado WarningDVNWhiteside50 min
May 15, 8:15 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
May 15, 8:18 PM CDTSevere Thunderstorm WarningDVNJo Daviess47 min
May 15, 8:43 PM CDTSevere Thunderstorm WarningDVNStephenson32 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningDVNPutnam50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.